The Annals of Applied Probability

Finite size scaling for the core of large random hypergraphs

Amir Dembo and Andrea Montanari

Full-text: Open access

Abstract

The (two) core of a hypergraph is the maximal collection of hyperedges within which no vertex appears only once. It is of importance in tasks such as efficiently solving a large linear system over GF[2], or iterative decoding of low-density parity-check codes used over the binary erasure channel. Similar structures emerge in a variety of NP-hard combinatorial optimization and decision problems, from vertex cover to satisfiability.

For a uniformly chosen random hypergraph of m= vertices and n hyperedges, each consisting of the same fixed number l≥3 of vertices, the size of the core exhibits for large n a first-order phase transition, changing from o(n) for ρ>ρc to a positive fraction of n for ρ<ρc, with a transition window size Θ(n−1/2) around ρc>0. Analyzing the corresponding “leaf removal” algorithm, we determine the associated finite-size scaling behavior. In particular, if ρ is inside the scaling window (more precisely, ρ=ρc+rn−1/2), the probability of having a core of size Θ(n) has a limit strictly between 0 and 1, and a leading correction of order Θ(n−1/6). The correction admits a sharp characterization in terms of the distribution of a Brownian motion with quadratic shift, from which it inherits the scaling with n. This behavior is expected to be universal for a wide collection of combinatorial problems.

Article information

Source
Ann. Appl. Probab., Volume 18, Number 5 (2008), 1993-2040.

Dates
First available in Project Euclid: 30 October 2008

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1225372959

Digital Object Identifier
doi:10.1214/07-AAP514

Mathematical Reviews number (MathSciNet)
MR2462557

Zentralblatt MATH identifier
1152.05051

Subjects
Primary: 05C80: Random graphs [See also 60B20] 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60F17: Functional limit theorems; invariance principles
Secondary: 68R10: Graph theory (including graph drawing) [See also 05Cxx, 90B10, 90B35, 90C35] 94A29: Source coding [See also 68P30]

Keywords
Core random hypergraph random graph low-density parity-check codes XOR-SAT finite-size scaling

Citation

Dembo, Amir; Montanari, Andrea. Finite size scaling for the core of large random hypergraphs. Ann. Appl. Probab. 18 (2008), no. 5, 1993--2040. doi:10.1214/07-AAP514. https://projecteuclid.org/euclid.aoap/1225372959


Export citation

References

  • [1] Aldous, D. (1997). Brownian excursions, critical random graphs and the multiplicative coalescent. Ann. Probab. 25 812–854.
  • [2] Aronson, J., Frieze, A. and Pittel, B. G. (1998). Maximum matchings in sparse random graphs: Karp–Sipser revisited. Random Structures Algorithms 12 111–177.
  • [3] Amraoui, A., Montanari, A., Richardson, T. and Urbanke, R. (2005). Finite-length scaling for iteratively decoded LDPC ensembles. IEEE Trans. Inform. Theory. Available at http://arxiv.org/abs/cs.IT/0406050.
  • [4] Amraoui, A., Montanari, A. and Urbanke, R. (2007). How to find good finite-length codes: From art towards science. European Transactions on Telecommunications 18 491–508.
  • [5] Achlioptas, D. and Ricci-Tersenghi, F. (2006). On the solution-space geometry of random constraint satisfaction problems. In STOC’06: Proceedings of the 38th Annual ACM Symposium on Theory of Computing 130–139. ACM, New York.
  • [6] Abramowitz, M. and Stegun, I. A. (1964). Handbook of Mathematical Functions. National Bureau of Standards, Washington, DC.
  • [7] Bhattacharya, R. N. and Ranga Rao, R. (1976). Normal Approximation and Asymptotic Expansions. Wiley, New York.
  • [8] Bollobás, B. (1980). A probabilistic proof of an asymptotic formula for the number of labelled regular graphs. European J. Combin. 1 311–316.
  • [9] Bollobás, B., Borgs, C., Chayes, J. T., Kim, J. H. and Wilson, D. B. (2001). The scaling window of the 2-SAT transition. Random Structures Algorithms 18 201–256.
  • [10] Chayes, J. T., Chayes, L., Fisher, D. S. and Spencer, T. (1986). Finite-size scaling and correlation lengths for disordered systems. Phys. Rev. Lett. 57 2999–3002.
  • [11] Creignou, N. and Daude, H. (1999). Satisfiability threshold for random XOR-CNF formulas. Discrete Appl. Math. 96/97 41–53.
  • [12] Cocco, S., Dubois, O., Mandler, J. and Monasson, R. (2003). Rigorous decimation-based construction of ground pure states for spin glass models on random lattices. Phys. Rev. Lett. 90 47205.
  • [13] Darling, R. W. R., Levin, D. A. and Norris, J. R. (2004). Continuous and discontinuous phase transitions in hypergraph processes. Random Structures Algorithms 24 397–419.
  • [14] Darling, R. W. R. and Norris, J. R. (2005). Structure of large random hypergraphs. Ann. Appl. Probab. 15 125–152.
  • [15] Daudé, H., Mézard, M., Mora, T. and Zecchina, R. (2008). Pairs of SAT assignments in random Boolean formulae. Theoret. Comput. Sci. 393 266–279.
  • [16] Dyer, M., Frieze, A. and Pittel, B. (1993). The average performance of the greedy matching algorithm. Ann. Appl. Probab. 3 526–552.
  • [17] Frieze, A. and Suen, S. (1996). Analysis of two simple heuristics on a random instance of k-SAT. J. Algorithms 20 312–355.
  • [18] Goldschmidt, C. and Norris, J. (2004). Essential edges in Poisson random hypergraphs. Random Structures Algorithms 24 381–396.
  • [19] Goldschmidt, C. (2005). Critical random hypergraphs: The emergence of a giant set of identifiable vertices. Ann. Probab. 33 1573–1600.
  • [20] Groeneboom, P. (1989). Brownian motion with a parabolic drift and Airy functions. Probab. Theory Related Fields 81 79–109.
  • [21] Hall, P. (1982). Rates of Convergence in the Central Limit Theorem. Research Notes in Mathematics 62. Pitman, Boston.
  • [22] Janson, S., Knuth, D. E., Łuczak, T. and Pittel, B. (1993). The birth of the giant component. Random Structures Algorithms 4 231–358.
  • [23] Komlós, J., Major, P. and Tusnády, G. (1975). An approximation of partial sums of independent $’s and the sample $. I. Z. Wahrsch. Verw. Gebiete 32 111–131.
  • [24] Karp, R. M. and Sipser, M. (1981). Maximum matching in sparse random graphs. In Proc. 22nd Annual IEEE Symposium on Foundations of Computing 364–375. IEEE, New York.
  • [25] Kurtz, T. G. (1970). Solutions of ordinary differential equations as limits of pure jump Markov processes. J. Appl. Probab. 7 49–58.
  • [26] Luby, M. G., Mitzenmacher, M., Shokrollahi, M. A. and Spielman, D. A. (2001). Efficient erasure correcting codes. IEEE Trans. Inform. Theory 47 569–584.
  • [27] McKay, B. D. and Wormald, N. C. (1991). Asymptotic enumeration by degree sequence of graphs with degrees o(n1/2). Combinatorica 11 369–382.
  • [28] Molloy, M. (2005). Cores in random hypergraphs and Boolean formulas. Random Structures Algorithms 27 124–135.
  • [29] Mézard, M., Ricci-Tersenghi, F. and Zecchina, R. (2003). Two solutions to diluted p-spin models and XORSAT problems. J. Statist. Phys. 111 505–533.
  • [30] Orlitsky, A., Viswanathan, K. and Zhang, J. (2005). Stopping set distribution of LDPC code ensembles. IEEE Trans. Inform. Theory 51 929–953.
  • [31] Pittel, B., Spencer, J. and Wormald, N. (1996). Sudden emergence of a giant k-core in a random graph. J. Combin. Theory Ser. B 67 111–151.
  • [32] Sakhanenko, A. I. (1985). Rate of convergence in the invariance principle for variables with exponential moments that are not identically distributed. In Advances in Probability: Limit Theorems for Sums of Random Variables (A. A. Borovkov and A. Balakrishnan, eds.) 2–73. Optimization Software.
  • [33] Sellitto, M., Biroli, G. and Toninelli, C. (2005). Facilitated spin models on Bethe lattice: Bootstrap percolation, mode-coupling transition and glassy dynamics. Europhys. Lett. 69 496–501.
  • [34] Shao, Q. M. (1995). Strong approximation theorems for independent random variables and their applications. J. Multivariate Anal. 52 107–130.
  • [35] Wilson, D. B. (2002). On the critical exponents of random k-SAT. Random Structures Algorithms 21 182–195.